Local, News

Complaints over compounded atropine eye drops in NSW

The Pharmacy Council of New South Wales has reported a rise in complaints over compounded atropine eye drops, with one patient lodging their grievance with Ahpra after becoming aware the formulation was not prepared under sterile conditions.

The council – which manages pharmacy-related complaints about the conduct, performance and health of registered practitioners and students in NSW – reported in August that it had noticed an increase in complaints in community pharmacies and highlighted two recent incidents.

In the first case (Case 1), a patient submitted a complaint to the Australian Health Practitioner Regulation Agency (Ahpra) complaining of blurred vision, dilated pupils, light sensitivity and eye pain.

According to the Pharmacy Council of NSW, the symptoms occurred the morning after using one dose of newly prescribed, low-dose atropine (0.02%) eye drops that had been compounded at a local pharmacy.

“The patient’s specialist advised to stop the use of the drops immediately, however the dilated pupils and headaches remained for several days,” the council reported.

“In discussing the symptoms with other health professionals and with the pharmacist that had prepared the eye drops, the patient became aware that the drops had been diluted from a commercially available preparation and not prepared under sterile conditions prompting the lodgement of the complaint.”

In the second case, a complaint was lodged with the Pharmacy Council of NSW identifying several concerns about compounding practices in a pharmacy.

One of the issues was the compounding of eye drops in a non-sterile environment. The compounding area in the pharmacy was situated behind the dispensary area but was not equipped with facilities or equipment for complex compounding or for preparing sterile products, the council reported.

The pharmacy confirmed atropine 0.1% eye drops were prepared on the bench by diluting commercially available atropine 1% eye drops, with a commercially available lubricant/artificial tears preparation. The pharmacy gave a 30-day expiry to the compounded preparation as this was consistent with the expiry of the commercially available products. No compounding documentation was available in the pharmacy.

The council said these cases highlighted the need to ensure pharmacists involved in compounding practices were suitably trained and aware of their professional responsibilities.

“In both these cases, the compounded eye drops had been prepared by dilution of commercially available eye drops. The stability of the final product, including the concentration of preservative and the potential effect on the pH, as the commercially available drops were in a buffered solution, were potentially affected by dilution,” the organisation stated.

“The drops were not filtered or sterilised, and the final container was not sterile. The expiry date had not been assessed, and the preservative (to which some patients are sensitive) was not identified on the label.

“Case 1 also highlights the expectations of the public that a pharmacist should take particular care to ensure that supply of any medicine is carried out according to legislation and professional guidelines to minimise the risk of any adverse outcome. Whilst it is difficult to say whether the method of preparation contributed to the patient’s symptoms, staff should ensure they are appropriately trained and familiar with the standards to ensure safe practice.”

The council said the compounding of eye drops is considered “complex compounding”, and required specific competencies, equipment, processes and/or facilities.

Eye drops must be sterile and should only be prepared in facilities that meet Australian Standards. Resources which guide practitioners in relation to all compounding activities include the Pharmacy Board of Australia Guidelines on compounding of medicines, and the  Professional Practice Standards 5: compounding.

It’s the second time in as many years that the pharmaceutical industry has raised concerns over atropine eye drops after a provider of professional liability insurance for pharmacists warned of cases where patients were given Atropt eye drops 1% instead of atropine 0.01% for myopia control in 2019.

Therapeutically-endorsed optometrists and ophthalmologists were urged to annotate scripts with the words “must be compounded” to help address the issue at the time.

More reading

Bungling of atropine dispensing prompts second warning

TGA cautions drug suppliers over eye health references

Watchdog sends message over misconduct cases